Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Topeka, KS

May 19, 2018Douglas County, Kansas

NWS Topeka, KS issued this special weather statement at May 19, 2018, 3:46 AM CDT for Douglas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 3:46 AM CDT (08:46 UTC)
Expired
May 19, 2018, 4:30 AM CDT
In force
44 min
Issued by
NWS Topeka, KS

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS83 KTOP 190846
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
346 AM CDT SAT MAY 19 2018
 
KSZ026-040-056-190930-
Jefferson-Douglas-Franklin-
346 AM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN...
SOUTHEASTERN JEFFERSON AND DOUGLAS COUNTIES UNTIL 430 AM CDT...

At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton Lake to 3 miles northeast of
Rantoul. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lawrence, Baldwin City, Eudora, Wellsville, Lecompton, Clinton, Lone
Star, Rantoul, Pleasant Grove, Clinton Lake, Vinland and
Williamstown.

This includes the following highways...
 Interstate 35 between mile markers 190 and 198.
 Kansas Turnpike between mile markers 191 and 205.

LAT...LON 3851 9506 3850 9508 3894 9550 3899 9550
      3916 9518 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506
TIME...MOT...LOC 0845Z 242DEG 37KT 3895 9541 3859 9506 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 11:36 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 18, 11:36 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1136 PM CDT Fri May 18 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 408 PM CDT Fri May 18 2018

Short-term forecast will be the period of most interest in the next
several days with a busy weekend of mid spring activities going on.
Bottom line is there is still some degree of uncertainty for severe
weather to impact the area over the next 24-36 hours.  But, it is
important to stress preparedness in the event that the worst case
scenario does play out.  Do expect all hazards to be possible over
portions of the area, especially focused north of I-70 from portions
of north central KS into northeast KS as the day progresses.

Currently, showers and a few storms still slowly progressing east
through the forecast area.  Coverage has become less over the past
hour in particular.  Have any showers coming to an end around 22-23Z
time frame. This is a remnant complex from overnight that was fueled
by a modestly strong LLJ that lasted into the mid day hours and
allowed just enough convergence and fuel for these elevated storms
to continue.  There have been some areas of wind gusts make it to
the surface as low level lapse rates steepened and showers have been
evaporating which has translated into enhanced momentum transfer to
the surface.  Temps this afternoon will generally have topped out in
the low to mid 80s with a few areas lower in the upper 70s that saw
early rainshowers.

Tonight, general agreement in a complex of showers and storms
getting organized within a upslope convergent area with surface low
pressure over or near the southeastern CO vicinity and advancing
east eventually in central and north central KS as the LLJ becomes
active once again and convergence takes place on the nose of the LLJ
keeping storms fueled into the overnight hours.  It isn't
unreasonable that some smaller hail and stronger wind gusts make
their way into western counties.  Could be just enough for a
possible warning early in the evening as model soundings suggest a
shallow stable layer at the surface to be in place.

Into the day Saturday, this complex will likely impact what could
happen into the afternoon time frame and mesoscale details will
depend on where outflow boundaries setup into the morning and
afternoon time frame.  That said, upper flow into the region becomes
more southwesterly as a weak mid level ridge is pushed east of the
area.  Upper low deepens early in the day over northeastern CO
vicinity.  Lead shortwave will lift out over the central Plains into
the early to mid afternoon time frame.  Most models agree at the
surface there will be a surface low develop within an area of
inverted surface troughing over central KS into northeastern KS
where the warm front will sharpen through the day as it begin to
lift north (again, depending on how the mesoscale environment is
shifted based on morning convective complex).  It is worth noting
that also the GFS, NAM and Canadian solutions as well as most short-
term CAM guidance suggests there will be a period of clearing behind
morning convection.  This is the main concern if areas of clearing
do in fact take place that the set up will lend itself to all severe
hazards being possible.  However, the ECMWF does suggest that there
could be an expansive area of showers into the noon and early
afternoon (probably best case scenario which would mean less
opportunity for severe weather to later develop).  However, with
most suggestions hinting that deep layer shear does increase to
around 35-40kts and steep mid level lapse rates advect over the
surface boundaries allowing for MUCAPE values and MLCAPE values to
increase to the 4,000-5,000 J/kg ranges, the concern is that the
surface trough and low will become important into the afternoon as
well as the aforementioned warm front.  Hodographs in the vicinity of
the warm front also look favorable to support initially
supercellular development before transitioning into an linear
convective mode.  SRH values top over 200 m2/s2, so the environment
will be able to at least support concern for any supercells that do
develop to encompass a tornado risk into the mid to late afternoon.
The cold boundary/modified dryline will push through later in the
evening which could develop more storms into the evening time frame
with potentially training storms giving rise to a flash flooding
concern into the night time.  But, the main concern for severe
storms appears to focus along and north of I-70 for tomorrow with
updraft helicity values maximized over this region.

.LONG TERM...(Saturday night through Friday)
Issued at 408 PM CDT Fri May 18 2018

The long term forecast into late Sunday and next week for a more
zonal flow pattern early then a cut-off low feature setting up over
the western CONUS for middle week time frame.  Several periods of
showers and storms will be possible, but severe at this time appears
to be fairly low probability.  Temps remain generally in the 80s for
highs and lows in the 60s as we generally remain on the warm side of
the upper flow pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1128 PM CDT Fri May 18 2018

A complex of storms is moving towards the taf sites early this
morning. Some gusty winds may be possible with the stronger cells,
but most of the sites hit by storms have remained VFR. Additional
showers and storms may continue until shortly after sunrise.
Severe storms are possible this afternoon and early evening with
the threat for large hail, damaging winds, and tornadoes.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Sanders
Hazardous weather outlook, May 18, 11:41 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1141 PM CDT Fri May 18 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-200445-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1141 PM CDT Fri May 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Storms capable of producing strong wind gusts will be possible
tonight especially west of a Council Grove to Manhattan to
Marysville line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk for severe thunderstorms across all of north
central, northeast and east central Kansas on Saturday. The most
likely timing for severe weather looks to be during the afternoon
and evening mainly between 3pm and 10pm. Damaging winds...large
hail and a few tornadoes will be possible with the storms on
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 19, 2:13 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
213 AM CDT SAT MAY 19 2018

KSZ054-055-058-190800-
Coffey-Lyon-Osage-
213 AM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...COFFEY AND
SOUTHERN LYON COUNTIES UNTIL 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Emporia, Burlington, Lebo, Olpe, New Strawn, Hartford, Gridley,
Neosho Rapids, Reading, Beto Junction and John Redmond Reservoir.

This includes the following highways...
 Interstate 35 between mile markers 128 and 155.
 Kansas Turnpike between mile markers 116 and 127.

LAT...LON 3817 9596 3817 9636 3831 9636 3862 9601
      3828 9551 3828 9552 3804 9584 3804 9596
TIME...MOT...LOC 0712Z 230DEG 34KT 3815 9615

27
Special weather statement, May 19, 3:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
346 AM CDT SAT MAY 19 2018

KSZ026-040-056-190930-
Jefferson-Douglas-Franklin-
346 AM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN...
SOUTHEASTERN JEFFERSON AND DOUGLAS COUNTIES UNTIL 430 AM CDT...

At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton Lake to 3 miles northeast of
Rantoul. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lawrence, Baldwin City, Eudora, Wellsville, Lecompton, Clinton, Lone
Star, Rantoul, Pleasant Grove, Clinton Lake, Vinland and
Williamstown.

This includes the following highways...
 Interstate 35 between mile markers 190 and 198.
 Kansas Turnpike between mile markers 191 and 205.

LAT...LON 3851 9506 3850 9508 3894 9550 3899 9550
      3916 9518 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506
TIME...MOT...LOC 0845Z 242DEG 37KT 3895 9541 3859 9506

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:13 AM CDTSpecial Weather StatementTOPCoffey, Lyon47 min
May 19, 7:14 AM CDTSpecial Weather StatementTOPCoffey31 min
May 19, 3:53 PM CDTSevere Thunderstorm WarningTOPLyon37 min
May 19, 4:29 PM CDTSpecial Weather StatementTOPLyon, Osage31 min
May 19, 4:37 PM CDTSpecial Weather StatementTOPAnderson23 min
May 19, 4:43 PM CDTSpecial Weather StatementTOPDouglas32 min
May 19, 4:46 PM CDTSevere Thunderstorm WarningTOPAnderson31 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningTOPDouglas42 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage33 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee34 min
May 19, 5:25 PM CDTSpecial Weather StatementTOPFranklin20 min
May 19, 5:33 PM CDTSpecial Weather StatementTOPJefferson27 min
May 19, 5:37 PM CDTSpecial Weather StatementTOPDouglas23 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.